Illinois, 2024

Winter Storm and Winter Weather in Illinois, January 8 to 10, 2024

January 8 to 10, 2024 · NWS LOT · 18 events in 18 counties and zones

Heavy wet snow fell from the late evening of January 8th into January 9th. Snow water ratios were as low as 4:1, making the snow very heavy and difficult to shovel.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy wet snow fell from the late evening of January 8th into January 9th. Snow water ratios were as low as 4:1, making the snow very heavy and difficult to shovel. The snow also mixed with light rain and drizzle at times. A period of moderate to briefly heavy snow then developed during the afternoon and evening of January 9th. Storm total snowfall amounts were highest between Interstate 80 and Interstate 90 where 6 to 7 inches fell. Some of the highest totals reported included 7.5 inches near Lily Lake; 7 inches three miles south of Earlville; 7 inches near St. Charles; 6.5 inches in Aurora; 6.3 inches near Wayne; 6.0 inches four miles southwest of Plainfield; 6.0 inches three miles east southeast of Malta; 6.0 inches two miles northeast of DeKalb; 6.0 inches in Schaumburg and 6.0 inches four miles northeast of Harvard. Chicago O'Hare Airport measured 3.2 inches and Rockford Airport measured 3.9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 8, 8:22 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 8, 8:22 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
822 PM CST Mon Jan 8 2024

.UPDATE...
Issued at 822 PM CST Mon Jan 8 2024

National CONUS GOES-16 water vapor imagery this evening is a
sight to behold, with a tightly wound-up low pressure center in
southern Oklahoma and an impressively expansive cloud shield
extending from the southern Louisiana Coast into southern
Ontario. Regional radar imagery is similarly impressive with a
large shield of precipitation across the mid Mississippi River
Valley associated with the warm conveyor belt of the developing
cyclone and a burgeoning deformation band across the Plains.

In all, the forecast appears to be in good shape with an initial
band of precipitation (associated with 700-500mb fgen) now lifting
toward US-24 and a much broader region of WAA-driven precipitation
lifting into central Illinois. Webcams beneath the initial band
of precipitation show primarily rain thus far, though with time,
snow should begin to mix in and become dominant, especially as
the band lifts further northward.

Taking a quick peek at incoming 00Z guidance, I am concerned
that our advertised snow totals areawide through the duration of
the storm are too high. For one, the rain/snow line looks like it
will stall somewhere near or just west of I-355 and north of I-80
tomorrow afternoon, leading to a stark reduction in snow totals
over the core of the Chicago metropolitan area. More specifically,
conditions may vary markedly from west to east across Will,
DuPage, and the northern section of Cook counties from tomorrow
morning onward. As has been highlighted for several days, exactly
where the rain/snow line stalls will make or break the forecast
and define the sharp snowfall gradient. Secondly, snow ratios
through the entire event may struggle to exceed 7:1 or 8:1, with
Cobb output applied to the fresh 00Z HRRR suggesting even lower
ratios near 6:1. For this reason, would not be surprised if
observed snow totals end up on the lower side of advertised ranges
during both rounds of snow. Even so, the very (extremely?) wet
nature to the snow will no doubt lead to difficult to dangerous
travel conditions, with the impact levels still looking
appropriate in each respective headline area (Winter Storm
Warning/Winter Weather Advisory).

Updated products will be sent soon.

Borchardt

&&

.SHORT TERM...
Issued at 225 PM CST Mon Jan 8 2024

Through Tuesday night...

* Snow, heavy at times, will overspread the forecast area between
  about 8 pm and midnight. Vast majority of snowfall expected
  within about a 3-6 hour window. Snowfall rates will likely reach
  1 inch per hour in some areas and could approach 2 inches/hour,
  particularly with any embedded convective elements.

* Winter storm warning will be issued for Lake, Kane, LaSalle
  Counties westward. Winter weather advisories will be in effect
  tonight into tomorrow morning remainder of northeast Illinois
  and northwest Indiana.

* Snow, heavy at times, is expected to continue northern portions
  of the area through much of the day Tuesday, though possibly
  mixed with or changing to rain near the lake.

Headlines:

Have opted to upgrade to a winter storm warning for northwestern
1/3 to 1/2 of the CWA, roughly northwest of a line from Streator
to Aurora to Waukegan. Guidance has trended toward shorter break
in the precip intensity early Tues AM, so for the sake of
simplicity have converted the advisory for tonight to just a
warning for the duration of the storm.

No changes have been made to the winter weather advisory tonight
into tomorrow morning for most of the remainder of the CWA. We still
expect a quick hitting burst of snow tonight, with snow likely to
mix with then change to rain from south to north for areas
roughly south of I-80 very late tonight into Tuesday morning.

We have also extended northern Cook and DuPage Counties winter
weather advisory into tomorrow evening. Potentially very sharp
gradient in snow is expected to set up from the lakefront to
western Dupage and far northwestern Cook Counties. Confidence in
how much, if any, of the western portions of these counties will
reach warning criteria is too low to justify a warning at this
time, but may need to be considered in later forecast updates.

Tonight:

Warm conveyor belt with deepening cyclone will move across the
area, driven by very deep and strong isentropic ascent. Strong
upper level divergence from some coupling of jet streaks will
combine with the strong warm air advection to result in very
strong, deep upward vertical velocities tonight. The strong low
level jet will transport unusually moist air mass for this time of
year northward with PWATs of 0.70-0.85" or roughly 200%+ of
normal. In addition, guidance does show some transient f-gen
bands, which could locally enhance precipitation rates and
possibly even allow for an isolated thunderstorm or two. There is
a very small chance for lightning (<10%), but chances appear
small enough to keep out of the forecast. Whether or not there is
lightning, the convective elements could result in snowfall rates
of 1" to possibly locally 2" per hours.

Forecast soundings show a pretty classic archetype for big fat
(1"+ diameter) aggregate snowflakes tonight with deep isothermal
layer hovering just below 0C, along with deep ascent above that
layer promoting variety of flake types. Air temps are forecast to
be above freezing at the onset of the snow, with wet-bulbing and
dynamic cooling likely knocking temps down to around 32. Given the
marginal air temperatures and likely very wet nature of the
snowfall, would expect low snow to liquid ratios. The dense,
heavy nature of the snow will make shoveling challenging and could
lead to snow sticking to tree limbs and even traffic lights.

The strong warm air advection should eventually overcome the
dynamic cooling to push the rain snow line into our southern CWA
(south of US Highway 24) overnight with the rain snow line likely
continuing to march northward, possibly reaching as far north as
the I-80 corridor by or just after sunrise.

Tuesday:

As the warm conveyor belt will shift east of the area late
tonight/early Tuesday morning, should see a bit of a lull in the
heavier precipitation rates. However, a tongue of very moist air
should wrap west across our area to the north of the mid level
low. Strong DCVA and divergence should result in continued precip
development Tuesday morning, especially central and northern CWA.
As this is taking place, the rain snow line should continue
translating north to around the I-55 corridor. In addition, there
will probably be just enough lake warming of the already
marginally cold air to flip areas near the lake over to rain or
rain snow mix Tuesday morning. The rain snow line should hold
relative steady during the afternoon. Guidance has trended a bit
farther south with the WSW to ENE east oriented deformation band,
which looks to set up across the northern half of our CWA late
morning. That deformation band should inch northward with the
heaviest precip rates north of I-80 and especially north of
I-88/290 during the afternoon.

Precip type in this band should be most wet, heavy snow, except
closer to Lake Michigan where a rain or rain/snow mix is expected.
Given the magnitude of forcing and at least transient bands of
f-gen, we could see rates approach 1" per hour at times, even with
the very low SLRs. This could result in snowfall totals across the
warning area pretty commonly in the 5-9" range, with some local
10"+ totals not out of the question. This will be a very heavy,
wet snow. Air temps near freezing could reduce the impact on
travel conditions outside of the heavier bursts of snow, but
amounts expected to be this high and given the wet nature of the
snow, felt a warning was certainly justified.

Tuesday evening:

Snowfall will taper off from west to east, though an additional
inch or so of snow could fall across many areas before snow ends.
The bigger story Tuesday evening will be the quickly increasing
winds. Strong pressure rises and modest cold air advection should
keep boundary layer mixed enough to transport down some 30-40 mph
gusts. While the wet nature of the snow should limit the
blowing/drifting threat some, the wet snow sticking to tree limbs
and traffic lights, etc could become problematic as the strong
winds develop.

-Izzi

&&

.LONG TERM...
Issued at 306 PM CST Mon Jan 8 2024

Wednesday through Monday...

Key Messages:

- A quick hit of light snow Wednesday night/early Thursday
  morning, possibly impacting Thursday morning commute along and
  north of I-80.

- Likelihood continues to increase that another significant winter
  storm will impact at least portions of the region Friday into
  Saturday.

- Coldest air so far this season expected this weekend into early
  next week, with subzero wind chills.

A very active winter weather pattern is expected to persist across
the central CONUS later this week into the weekend. Within this
active pattern, a compact and fast moving low will track eastward
from the Mid-Missouri Valley into the Western Great Lakes late
Wednesday into Wednesday night. As it does so, about a 5 to 9 hour
period of light accumulating snow (generally an inch or less) is
likely (60-70% chance) Wednesday night, primarily for locations
along and north of I-80. Temperatures will be below freezing
during this period of snow, so while it will be light, some
patchy slick travel conditions may persist into the early Thursday
morning commute. The snow is expected to abate by, or slightly
after daybreak Thursday, with the remainder of the day looking
quiet.

Thereafter, attention continues to focus on the increasing
likelihood for another significant winter storm to track east-
northeastward from the southern Plains late Thursday into the
Ohio Valley region sometime late Friday into Friday night. While
ensemble guidance continues to depict some spread with the actual
track of this system, the general consensus at this time tends to
favor a track southeast of Tuesday's winter storm. For this
reason, the threat of accumulating snowfall (potentially of
several inches in some locations) could end up favoring most of
northern IL into northwestern IN Friday into Friday night. We will
continue to keep a close eye on the evolution and track of this
system, as the potential for accumulating snow in combination with
strong north-northwest winds (gusting in excess of 35 mph) could
support some higher end impacts in or near the region into Friday
night.

Beyond this storm, conditions continue to favor a turn towards a
much colder period of weather from Sunday into next week. In fact,
high temperatures by for Sunday and Monday of next week are
currently forecast to only be in the single digits to low teens,
with subzero overnight low temperatures and wind chills.

KJB

&&

.AVIATION...
For the 00Z TAFs...

Aviation forecast concerns for the current TAF period include:

* Snow arriving this evening and falling at a moderate to heavy
  rate overnight

* Precipitation type forecast for the daytime hours tomorrow: all
  snow expected at RFD; mainly rain/drizzle favored at MDW and
  GYY; rain and snow both likely at times at ORD and DPA with low
  confidence in the precise timing of each precipitation type

* Precipitation type transitioning to all snow again at all TAF
  sites for tomorrow evening

* LIFR/IFR ceilings and visibilities expected through most of the
  precipitation event

* Blustery easterly winds tonight into tomorrow morning; blustery
  northwesterly winds tomorrow evening

This TAF period is a busy one, to say the least. Precipitation
associated with a deepening low pressure system centered over
Oklahoma at press time will spread over the terminals this evening
and continue through the remainder of the TAF period while the
low's center tracks towards and into the Chicago metro. While a
few raindrops can't be ruled out initially at the onset of
precipitation this evening, precipitation should otherwise reach
the ground as all snow tonight, likely falling at a pretty good
clip at times overnight into tomorrow morning with snowfall rates
likely to at least briefly reach 3/4"-1" per hour. This will
likely translate to at least temporary LIFR visibilities amidst
prevailing low-end IFR or LIFR ceilings.

Around or soon after daybreak tomorrow, the precipitation type
forecast becomes a bit trickier for the Chicago metro terminals,
particularly ORD and DPA. With the low pressure system's dry slot
moving overhead and surface temperatures expected to warm ever so
slightly, precipitation is likely to transition to all rain or
drizzle at MDW and GYY, while ORD and DPA are favored to see rain
at least mix in with the ongoing snow. The precipitation type
forecast for ORD and DPA is one of low confidence given that the
rain/snow line will likely end up being positioned near or over
both sites for much of the day, so have a prevailing -RASN mention
going in both TAFs for a a good chunk of the morning and
afternoon. Regardless of the exact precipitation type that falls,
IFR to LIFR ceilings and visibilities are likely to be observed
through much of this time at all four of the Chicago metro
terminals. Precipitation should change over to all snow once
again on the backside of the system tomorrow evening. Meanwhile,
all snow is expected all day tomorrow at Rockford with a second
round of moderate to heavy snowfall rates and likely LIFR
visibilities expected during the late morning and afternoon hours
there. If precipitation were to become all snow during this time
at DPA and ORD, then these heavier snowfall rates and lower
visibilities would likely be observed there as well, though this
a relatively low confidence outcome at this time (more so at ORD
than DPA).

Lastly, winds will initially be out of the east tonight, becoming
increasingly blustrier as the surface pressure gradient tightens
in response to the approach of the deepening low pressure system.
As the low's center moves into or near the Chicago metro tomorrow,
wind directions at the Chicago metro terminals could become a bit
squirrelly, though wind magnitudes will subside at this time. On
the backside of the surface low, winds will become northwesterly
and become blustery once again with 20-30+ kt gusts expected
towards the end of the current 30-hour TAF period for ORD and MDW.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ019 until midnight Wednesday.

     Winter Weather Advisory...ILZ013-ILZ103 until midnight Wednesday.

     Winter Weather Advisory...ILZ020-ILZ021-ILZ023-ILZ032-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108 until noon Tuesday.

     Winter Weather Advisory...ILZ033-ILZ039 until 9 AM Tuesday.

IN...Winter Weather Advisory...INZ001-INZ002 until noon Tuesday.

     Winter Weather Advisory...INZ010-INZ011-INZ019 until 9 AM
     Tuesday.

LM...Gale Warning...IL and IN nearshore waters...9 PM Tuesday to 6 AM
     Wednesday.

     Small Craft Advisory...IL nearshore waters until 6 PM Tuesday.

     Small Craft Advisory...IN nearshore waters...midnight Tuesday to
     3 PM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 8, 3:50 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
350 PM CST Mon Jan 8 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-092200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
350 PM CST Mon Jan 8 2024 /450 PM EST Mon Jan 8 2024/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

 Elevated Snow Risk.

DISCUSSION...

Snow will spread across the entire area during the mid to late
evening. The snow may be heavy at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Non Thunderstorm Wind Risk.
  Significant Snow Risk.
Wednesday Night...
  Limited Snow Risk.
Friday and Saturday...
  Elevated Non Thunderstorm Wind Risk.
  Elevated Snow Risk.
Sunday...
  Limited Excessive Cold Risk.
  Limited River Flooding Risk Due to Ice Jams.

DISCUSSION...

Heavy wet snow is expected across northwest Illinois Tuesday.
Several inches of wet snow accumulation is expected to lead to
hazardous and difficult travel through the day, especially
northwest of the I-55 corridor. The snow is expected to mix with
or change to rain southeast of Interstate 55 during the day, then
change back to all snow Tuesday evening. Some low drifting snow
will be possible Wednesday morning as northwest winds gust to 40
mph.

Another winter storm is likely to impact the area Friday into
Saturday. Several inches of accumulating snow in combination with
strong winds may again result in difficult travel across the
area into Saturday.

River ice is expected to rapidly build up on area rivers Sunday
into early next week as a much colder arctic airmass moves into
the area. This will bring a threat for ice jam related flooding
on area rivers into early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-092200-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
350 PM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...
  Gale force winds and or very hazardous waves are likely.
Friday and Saturday...
  Gale force winds and or very hazardous waves are likely.
Sunday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 8 winter storm. Local standard time, as filed.

Winter Storm, La Salle

When
January 8, 8:30 PM CST to January 9, 10:30 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
January 8, 8:30 PM CST to January 9, 11:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Storm, Kendall

When
January 8, 9:00 PM CST to January 9, 11:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
January 8, 9:00 PM CST to January 9, 10:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
January 8, 9:00 PM CST to January 9, 10:30 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
January 8, 9:00 PM CST to January 9, 10:30 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
January 8, 9:00 PM CST to January 9, 11:30 PM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
January 8, 9:30 PM CST to January 9, 11:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
January 8, 9:30 PM CST to January 9, 10:00 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
January 8, 9:30 PM CST to January 9, 11:30 PM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
January 8, 9:30 PM CST to January 10, 12:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
January 8, 9:30 PM CST to January 10, 12:00 AM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
January 8, 9:30 PM CST to January 10, 12:00 AM CST
Where
Central Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook County

When
January 8, 10:00 PM CST to January 9, 11:30 PM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
January 8, 10:00 PM CST to January 9, 10:30 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
January 8, 10:00 PM CST to January 9, 10:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, Winnebago

When
January 8, 10:00 PM CST to January 9, 10:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
January 8, 10:00 PM CST to January 9, 11:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149602, 1149616, 1149603, 1149604, 1149605, 1149606, 1149618, 1149607, 1149615, 1149617, 1149619, 1149620, 1149621, 1149608, 1149610, 1149611, 1149613, 1149614.